Alert archive / California / Severe Thunderstorm Warnings in 2017

Severe Thunderstorm Warning 3, NWS Sacramento, CA

March 21, 2017Tuolumne County, California

NWS Sacramento, CA issued this severe thunderstorm warning at Mar 21, 2017, 2:29 PM PDT for Tuolumne County, California. It was in force for 61 min. 3 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Mar 21, 2017, 2:29 PM PDT (21:29 UTC)
Expired
Mar 21, 2017, 3:30 PM PDT
In force
61 min
Issued by
NWS Sacramento, CA
Area
Storm-based polygon

County Tuolumne County, CA

The radar

The Sacramento radar (KDAX), 158 km from the middle of the area, began a volume at 21:28 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Mar 21, 2:30 PM PDTTSTM WND DMG1 Ssw Twain Harte, CASIGNIFICANT WIND DAMAGE ALONG TWAIN HARTE RD WITH MANY TREES AND POWER LINES KNOCKED DOWN AS A SEVERE THUNDERSTORM PASSED THROUGH. .
Mar 21, 2:30 PM PDTHAIL 0.251 Wnw Twain Harte, CAA SEVERE WEATHER SPOTTER REPORTED TORRENTIAL RAIN AND LOTS OF PEA SIZE HAIL IN TWAIN HARTE.
Mar 21, 2:30 PM PDTHAIL 0.51 N Tuolumne City, CAMARBLE SIZE HAIL REPORTED AT BLACK OAK CASINO.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 1 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Oakland, CA (KOAK), launched 12:00Z, 9.5 hours before the alert went out and 190 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Oakland, CA at 12:00Z on 2017-03-21Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 22 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Oakland, CA at 12:00Z on 2017-03-21The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 136 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
22 J/kg
Mixed-layer CIN
-88 J/kg
Mixed-layer LCL
656 m above ground
0-6 km bulk shear
46 kt
0-1 km storm-relative helicity
136 m²/s²
0-3 km storm-relative helicity
132 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.1

Open this sounding in Storm Lab

The text

As transmitted.

724 
WUUS56 KSTO 212129
SVRSTO
CAC109-212230-
/O.NEW.KSTO.SV.W.0003.170321T2129Z-170321T2230Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Sacramento CA
229 PM PDT TUE MAR 21 2017

The National Weather Service in Sacramento has issued a

* Severe Thunderstorm Warning for...
  Tuolumne County in northern California...

* Until 330 PM PDT

* At 228 PM PDT, Doppler radar indicated a severe thunderstorm
  capable of producing quarter size hail and damaging winds in excess
  of 60 mph. This storm was located 7 miles southeast of Cedar Ridge,
  or 10 miles east of Sonora, and moving northeast at 25 mph.

* Locations impacted include...
  Sonora, Pinecrest, Jupiter, Long Barn, Chinese Camp, Smith Station,
  Phoenix Lake-Cedar, Mi-Wuk Village, Twain Harte, Groveland-
  Big Oak Flat, Mono Vista, Jamestown, Buck Meadows Fs, Groveland-
  Big Oak, Phoenix Lake-
  Cedar Ridge, East Sonora, Tuolumne City, Soulsbyville and Columbia.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Severe thunderstorms produce damaging winds, destructive hail, deadly
lightning and very heavy rain. For your protection, move to an
interior room on the lowest floor of your home or business. Heavy
rains flood roads quickly so do not drive into areas where water
covers the road.

Intense thunderstorm lines can occasionally produce brief tornadoes
and widespread significant wind damage. Although not immediately
likely, for your protection move to an interior room on the lowest
floor of your home or business. This storm has the potential to cause
serious injury and significant damage to property.

&&

LAT...LON 3810 11973 3809 11984 3803 11989 3789 11988
      3789 11983 3776 11988 3776 11994 3782 12008
      3778 12013 3780 12018 3777 12019 3773 12034
      3765 12032 3765 12033 3768 12039 3787 12053
      3837 12009 3813 11969
TIME...MOT...LOC 2128Z 221DEG 38KT 3797 12019 

$$

IDM
2 follow-up statements
938 
WWUS56 KSTO 212200
SVSSTO

Severe Weather Statement
National Weather Service Sacramento CA
300 PM PDT TUE MAR 21 2017

CAC109-212230-
/O.CON.KSTO.SV.W.0003.000000T0000Z-170321T2230Z/
Tuolumne CA-
300 PM PDT TUE MAR 21 2017

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 330 PM PDT
FOR CENTRAL TUOLUMNE COUNTY...

At 3 PM PDT, doppler radar continued to indicate a severe 
thunderstorm capable of producing quarter size hail and damaging 
winds in excess of 60 mph. Trained spotters have reported abundant 
small hail in Mono Vista, Groveland, and Twain Harte with this 
storm. This storm was located over Pinecrest, or 18 miles southwest 
of Sonora Pass, moving northeast at 25 mph.

Locations impacted include...
Sonora, Pinecrest, Jupiter, Long Barn, Smith Station, Phoenix Lake-
Cedar, Mi-Wuk Village, Twain Harte, Groveland-
Big Oak Flat, Mono Vista, Buck Meadows Fs, Groveland-
Big Oak, Phoenix Lake-
Cedar Ridge, East Sonora, Tuolumne City, Soulsbyville and Columbia.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Severe thunderstorms produce damaging winds, destructive hail, deadly
lightning and very heavy rain. For your protection move to an
interior room on the lowest floor of your home or business. Heavy
rains flood roads quickly so do not drive into areas where water
covers the road.

Torrential rainfall is also occurring with this storm, and may lead
to flash flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3810 11973 3809 11984 3803 11989 3789 11988
      3789 11983 3776 11988 3776 11994 3782 12008
      3778 12013 3780 12018 3777 12019 3777 12021
      3801 12041 3837 12009 3813 11969
TIME...MOT...LOC 2156Z 221DEG 38KT 3820 11994 

$$

IDM
283 
WWUS56 KSTO 212227
SVSSTO

Severe Weather Statement
National Weather Service Sacramento CA
327 PM PDT TUE MAR 21 2017

CAC109-212236-
/O.EXP.KSTO.SV.W.0003.000000T0000Z-170321T2230Z/
Tuolumne CA-
327 PM PDT TUE MAR 21 2017

...THE SEVERE THUNDERSTORM WARNING FOR CENTRAL TUOLUMNE COUNTY WILL
EXPIRE AT 330 PM PDT...
                
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore the warning will be allowed to expire.

LAT...LON 3810 11973 3809 11984 3803 11989 3789 11988
      3789 11983 3776 11988 3776 11994 3782 12008
      3778 12013 3780 12018 3777 12019 3777 12021
      3801 12041 3837 12009 3813 11969
TIME...MOT...LOC 2226Z 221DEG 38KT 3838 11975 

$$

IDM

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Sacramento, CA wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 21, 1:44 PM PDT, 45 minutes earlier.

Area forecast discussion, Mar 21, 1:44 PM PDT, 45 minutes before
Area Forecast Discussion
National Weather Service Sacramento CA
144 PM PDT Tue Mar 21 2017

.Synopsis...
A series of weather systems will bring cooler and more unsettled
weather to the region this week. Chance of thunderstorms this
afternoon and Wednesday.

&&

.Discussion...
Enough clearing occurred this morning to allow for the development
of thunderstorms across the Valley late this morning-early
afternoon. As of noon, main orientation was linear from about
Oroville south to Lodi. This line was causing torrential rainfall
with localized flooding on roadways. Several reports of over a
half inch of rain falling in less than 30 minutes in Sac metro
area. As indicated by hi- res guidance over the past few days,
more discrete cells are popping up across the northern San Joaquin
Valley. Primary concern is hail with gusty winds, though still
cannot rule out a brief tornado or two where best instability and
low-level shear lie.

Precipitation becomes more showery late this evening and tonight.
Another line of moderate precipitation looks to move through
early Wednesday morning as upper level trough moves overhead.
Timing again looks favorable for some thunderstorms in the Valley
during the afternoon hours. At present indications, this activity
looks like it won't be as strong as today's. Snow levels will fall
to around 5000 feet with several inches of accumulation likely
near pass levels. This is bound to cause a few travel headaches so
travelers should carry chains and be prepared for delays.

Short-wave ridging briefly builds in for Thursday with a break in
precipitation across most of the area and a bit of sunshine ahead
of the next approaching system for the end of the week!

CEO

&&

.EXTENDED DISCUSSION (Friday THROUGH Tuesday)
Friday into early next week shows another stormy pattern setting
up for interior NorCal. The most significant storm wave will be
Friday into Saturday which will have similar rain and snow amounts
to our current Monday- Tuesday system...around half an inch to
over an inch of rain in the valley with a few inches up to a foot
of snow over the Sierra, Lassen Peak, and Shasta County mountains.
Snow levels around 5000 feet. Winds could be breezy to locally
gusty on Friday as the front passes. Temperatures will be about 5
to 10 degrees below normal. Showers diminish on Saturday into
early Sunday. Then another weak storm wave could move inland
Sunday evening into Monday morning. An upper level ridge will
build on Monday, which will bring a return of mostly dry weather
for the valley and warming temperatures.

&&

.AVIATION...
Isolated thunderstorms expected through the afternoon with light
rain after 6Z for KRDD, KRBL, KSMF, and KSAC. Southerly winds with
gusts 20 to 30 kts in the valley through 6Z. VFR conditions
expected.

HEC

&&

.STO WATCHES/WARNINGS/ADVISORIES...
Winter Weather Advisory from midnight tonight to 6 PM PDT
Wednesday for Western Plumas County/Lassen Park.

Winter Weather Advisory until 6 PM PDT Wednesday for West Slope
Northern Sierra Nevada.

&&

In the hours before

Local storm report, Mar 21, 12:17 PM PDT, 2 hours 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SACRAMENTO CA
1217 PM PDT TUE MAR 21 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1205 PM     FLOOD            1 SW ARDEN-ARCADE       38.60N 121.38W
03/21/2017                   SACRAMENTO         CA   LAW ENFORCEMENT

            ROADWAY FLOODING REPORTED BY CHP AT WATT AVE
            AND ARDEN WAY, SACRMENTO.

&&

CM
Local storm report, Mar 21, 12:18 PM PDT, 2 hours 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SACRAMENTO CA
1218 PM PDT TUE MAR 21 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1208 PM     FLOOD            CAL EXPO                38.60N 121.44W
03/21/2017                   SACRAMENTO         CA   LAW ENFORCEMENT

            ROADWAY FLOODING REPORTED BY CHP AT
            EXPOSITION AND RESPONSE ROAD SACRAMENTO.

&&

CM
Local storm report, Mar 21, 12:27 PM PDT, 2 hours 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SACRAMENTO CA
1227 PM PDT TUE MAR 21 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1210 PM     FLOOD            1 ESE NORTH HIGHLANDS   38.66N 121.36W
03/21/2017                   SACRAMENTO         CA   PUBLIC

            MORE THAN A HALF INCH OF RAIN FELL WITHIN 15
            MINUTES, FLOODING ROADWAY AT MADISON AVE AND
            I80. LOTS OF FREEWAY SPIN OUTS.

&&

EK
Special weather statement, Mar 21, 12:33 PM PDT, 1 hour 56 minutes before
Special Weather Statement
National Weather Service Sacramento CA
1233 PM PDT TUE MAR 21 2017

CAZ019-212000-
Northern San Joaquin Valley CA-
1233 PM PDT TUE MAR 21 2017

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN TUOLUMNE...CENTRAL
STANISLAUS...EAST CENTRAL SAN JOAQUIN AND SOUTHWESTERN CALAVERAS
COUNTIES UNTIL 100 PM PDT...

At 1232 PM PDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Farmington to Modesto to near
Hilmar-Irwin. Movement was northeast at 20 mph.

Half inch hail and winds in excess of 40 mph will be possible with
these storms.

Locations impacted include...
Modesto, Turlock, Ceres, Oakdale, Riverbank, Waterford, Escalon, West
Modesto, Del Rio, Shackelford, Hickman, Empire, La Grange, Telegraph
City, Bret Harte, East Oakdale, Bystrom, Eugene, Riverdale Park and
Salida.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3782 12108 3796 12074 3764 12039 3754 12062
      3743 12093 3739 12100 3738 12099 3737 12100
TIME...MOT...LOC 1932Z 216DEG 33KT 3786 12100 3767 12102 3744 12093

cs
Local storm report, Mar 21, 1:19 PM PDT, 1 hour 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SACRAMENTO CA
119 PM PDT TUE MAR 21 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0110 PM     FUNNEL CLOUD     3 WNW DENAIR            37.55N 120.85W
03/21/2017                   STANISLAUS         CA   TRAINED SPOTTER

            TRAINED SPOTTER REPORTED 2 BRIEF FUNNEL
            CLOUDS NORTH OF TURLOCK. NO TOUCHDOWN
            REPORTED.

&&

EK
Local storm report, Mar 21, 1:46 PM PDT, 43 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SACRAMENTO CA
146 PM PDT TUE MAR 21 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0140 PM     FUNNEL CLOUD     2 S TURLOCK             37.48N 120.86W
03/21/2017                   STANISLAUS         CA   PUBLIC

            FUNNEL CLOUD REPORTED BRIEFLY VISIBLE FROM
            WEST LINWOOD AVE., TURLOCK, CA.

&&

EK

The office that day

Everything else NWS Sacramento, CA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 21, 10:26 AM PDTSpecial Weather StatementSTOSacramento34 min
Mar 21, 11:01 AM PDTSpecial Weather StatementSTOYuba44 min
Mar 21, 11:25 AM PDTSpecial Weather StatementSTOSacramento, San Joaquin35 min
Mar 21, 12:05 PM PDTSpecial Weather StatementSTOAmador, Nevada, Placer, Sacramento, San Joaquin40 min
Mar 21, 12:27 PM PDTAreal Flood AdvisorySTOAmador, Calaveras, El Dorado, Sacramento, San Joaquin, Stanislaus3 hr
Mar 21, 12:33 PM PDTSpecial Weather StatementSTOStanislaus27 min
Mar 21, 12:48 PM PDTTornado WarningSTOStanislaus27 min
Mar 21, 1:15 PM PDTTornado WarningSTOStanislaus32 min
Mar 21, 1:50 PM PDTSevere Thunderstorm WarningSTOStanislaus, Tuolumne40 min

Nearby

Severe Thunderstorm Warnings in California, 2017Every severe thunderstorm warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.